Turkish Journal of Nephrology
Case Report

Warfarin-Induced Skin Necrosis Due to Protein C Deficiency in a Dialysis Patient

1.

Istanbul Medeniyet University, Goztepe Training and Research Hospital, Department of Nephrology, Istanbul, Turkey

2.

Istanbul Medeniyet University, Goztepe Training and Research Hospital, Department of Radiology, Istanbul, Turkey

3.

Koc University, School of Medicine, Department of Internal Medicine, Istanbul, Turkey

Turkish J Nephrol 2018; 27: 214-217
DOI: 10.5262/tndt.2018.2775
Read: 1264 Downloads: 507 Published: 31 January 2019

Protein-C (PC) is a vitamin-K-dependent anticoagulant proenzyme produced by the liver. PC deficiency may cause both venous and arterial thromboses. In patients with PC deficiency, warfarin further decreases PC activity and causes thrombosis of skin arterioles leading to skin necrosis.

A 59-year-old female was admitted with dyspnea, cough, hoarseness and edema in her neck and arms. She had chronic kidney disease for 20 years. She had been on hemodialysis for 8 years but had been switched to peritoneal dialysis due to vascular access problems caused by multiple venous thromboses. With a pre-diagnosis of Superior Vena Cava (SVC) syndrome, cavography was performed and neartotal occlusion of the SVC was detected. Balloon dilatation was performed and warfarin 5 mg and enoxoparin 40 mg were started. Within a day, necrotic and well-demarcated lesions 4x5 cm in size appeared on the arm. Warfarin was stopped and enoxoparin was continued. After 2 weeks, plasma PC activity was found to be significantly low (40% of normal). The diagnosis of “warfarin-induced skin necrosis in a patient with PC deficiency” was established. Skin lesions promptly and completely recovered after the treatment.

PC deficiency should be considered in dialysis patients with multiple thromboses, vascular access problems and warfarin-induced skin necrosis. 

Files
EISSN 2667-4440